Mathematical systems theory

, Volume 14, Issue 1, pp 305–334

Transformations of structures: An algebraic approach

Authors

  • Hartmut Ehrig
  • Hans-Jörg Kreowski
    • Fachbereich InformatikTechnische Universität Berlin
  • Andrea Maggiolo-Schettini
    • Istituto di Scienze dell'InformazioneUniversita di Pisa
  • Barry K. Rosen
    • Computer Sciences DepartmentIBM Thomas J. Watson Research Center
  • Jozef Winkowski
    • Instytut Podstaw Informatyki PAN
Article

DOI: 10.1007/BF01752403

Cite this article as:
Ehrig, H., Kreowski, H., Maggiolo-Schettini, A. et al. Math. Systems Theory (1981) 14: 305. doi:10.1007/BF01752403

Abstract

This paper introduces a new mathematical approach to transformations of structures, where the concept of “structure” is extremely general. Many structures and transformations that arise in biology as well as computer science are special cases of our concepts. A structure may be changed by finding an occurrence of a pattern and replacing it by another pattern as specified by a rule. To prove theorems about long sequences of applications of complicated rules, we need precise and tractable mathematical definitions of rules and how to apply them. This paper presents such definitions and three fundamental theorems, together with brief remarks on applications to control flow analysis, record handling, and evaluation of recursively defined functions. Unlike some previous efforts toward a rigorous theory of transformations of structures, this paper uses ideas and results from abstract algebra to minimize the need for elaborate constructions.

Copyright information

© Springer-Verlag New York Inc 1981